Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Caribou, ME

April 17, 2002Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Apr 17, 2002, 10:24 AM EDT for Penobscot County, Maine. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2002, 10:24 AM EDT (14:24 UTC)
Expired
Apr 17, 2002, 10:45 AM EDT
In force
21 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 2.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 171424
SVRCAR
MEC019-171445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1022 AM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...OLD TOWN...LINCOLN...HOWLAND...
  DEXTER...BANGOR
  
* UNTIL 1045 AM EDT

* AT 1022 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES NORTH OF DEXTER...OR
  ABOUT 3 MILES SOUTHWEST OF DOVER-FOXCROFT...MOVING SOUTHEAST AT    
  20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARLAND...DEXTER AT 1020 AM EDT
  EAST CORINTH...GLENBURN AT 1025 AM EDT
  CHARLESTON...VEAZIE...EDDINGTON AT 1030 AM EDT
  HUDSON AT 1035 AM EDT
  ATKINSON...BRADFORD...ORONO AT 1040 AM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. $$

LAT...LON 4509 6933 4464 6917 4488 6806 4544 6831

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:15 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 17, 9:15 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
915 AM EDT WED APR 17 2002

.UPDATED...
SHOWER AND THUNDERSTORM ACTIVITY IN WESTERN PORTION OF REGION ASSOCIATED
WITH NEAR STATIONARY FRONTAL BOUNDARY WILL AFFECT THE INTERIOR DOWNEAST
ZONES THIS MORNING. WILL UPDATE THESE ZONES TO INCLUDE MENTION OF
THUNDERSTORMS.

.SYNOPSIS...
A STRONG COLD FRONT WILL BECOME STATIONARY SOUTH OF THE AREA TODAY. MUCH
COOLER AIR BEHIND THIS FRONT WILL SETTLE OVER NORTHERN MAINE TODAY AND
THURSDAY. AN AREA OF LOW PRESSURE MOVING ALONG THE FRONT WILL BRING RAIN TO
NORTHERN MAINE TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH BRING
PARTLY CLOUDY SKIES TO THE REGION THURSDAY.

.DISCUSSION...
BOTH ETA/AVN SEEM TO BE IN AGREEMENT IN MOVING FRONT SLOWLY TO THE SOUTH
TODAY. WILL KEEP SCATTERED SHOWERS/DRIZZLE AND FOG OVER NORTHERN AREAS
TODAY AS THE FRONT DRIFTS TO THE SOUTH. SOUTHERN PORTIONS OF THE FORECAST
AREA WILL SEE SOME SUN EARLY TODAY...THEN CLOUDS/SHOWERS AND THUNDERSTORMS
WILL MOVE IN DURING THE AFTERNOON AS THE FRONT PROGRESS TO THE SOUTH.
WILL UP POPS TO LIKELY ALL ZONES. MAX TEMPERATURES WILL RANGE FROM THE UPPER
40S IN THE FAR NORTH TO NEAR 70 OVER SOUTHERN AREAS TO ACCOUNT FOR THE
POSITION OF THE COLD FRONT. MAV/FWC MAX TEMPERATURES LOOK GOOD IN THE NORTH
BUT WILL GO ABOVE GUIDANCE IN FAR SOUTH TO ACCOUNT FOR SUN EARLY IN THE DAY.
FOR TONIGHT ETA/AVN SHOWING ANOTHER AREA OF LOW PRESSURE SLIDING FROM
NORTHWEST TO SOUTHEAST ALONG THE FRONT...SO WILL GO WITH OCCASIONAL RAIN
WITH AREAS OF FOG IN THE NORTH AND SHOWERS AND A POSSIBLE THUNDERSTORM IN
THE SOUTH. GUIDANCE NUMBERS LOOK GOOD FOR MIN TEMPERATURES IN THE NORTH
TONIGHT BUT A LITTLE TO COLD IN SOUTHERN AREAS. HIGH PRESSURE OVER NEW
BRUNSWICK SHOULD BUILD INTO THE FORECAST AREA ON THURSDAY WITH PARTLY CLOUDY
SKIES IN ALL AREAS.

COASTAL WATERS:
NO HEADLINES...WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW
SCA CRITERIA THROUGH THURSDAY.

.CAR...NONE

WOLFE/MIGNONE

In the hours before

Local storm report, Apr 17, 10:21 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1021 AM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 AM    ABBOT                     ME   1 INCH HAIL
04/17/02   PISCATAQUIS

LULOFS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:00 AM EDTSevere Thunderstorm WarningCARPiscataquis30 min
Apr 17, 10:56 AM EDTSevere Thunderstorm WarningCARPenobscot49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.